Colorado, 2008

Hail in Colorado, June 18, 2008

June 18, 2008 · NWS PUB · 3 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 3:12 AM MST, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 3:12 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
412 AM MDT WED JUN 18 2008

.SHORT TERM...
(TODAY AND TONIGHT)

IN GENERAL...LOW LEVEL MOISTURE SLIGHTLY LESS PLENTIFUL THAN
YESTERDAY...WITH DEWPOINTS THIS MORNING RUNNING 5-10F LOWER THAN
TUESDAY OVER THE EASTERN MOUNTAINS AND PLAINS. BY THIS
AFTERNOON...BEST INSTABILITY IS LOCATED ALONG THE KANSAS
BORDER...WITH CAPES FARTHER WEST ONLY IN THE 200-400 J/KG RANGE.
STILL A GOOD DEAL OF WEAK UPPER LEVEL FORCING...AS RIBBON OF HIGHER
PV AND VARIOUS MINOR WAVES ROUND THE CREST OF THE UPPER RIDGE. GIVEN
THE LACK OF MOISTURE/INSTABILITY...EXPECT ONLY VERY ISOLATED TSRA
OVER THE MOUNTAINS AND I-25 CORRIDOR TODAY...AND WILL TRIM BACK POPS
ACCORDINGLY. FARTHER EAST...SCATTERED POPS LOOK FINE ALONG THE KS
BORDER...WHERE CAPES CLIMB ABOVE 1000 J/KG. ENOUGH 0-6 KM SHEAR
(40-50 KNOTS) FOR SEVERE...SO WILL MENTION ONE OR TWO SEVERE STORMS
OVER THE FAR EAST IN THE HWO LATER THIS MORNING. TEMP WISE...EXPECT
MAXES A DEGF OR TWO WARMER MOST AREAS...WITH SLIGHTLY DRIER AIR
MASS. FOR TONIGHT...BOTH NAM AND GFS SUGGEST A WEAK NORTHERLY SURGE
OVER THE PLAINS THIS EVENING...WITH HIGHER DEWPOINTS PUSHING BACK
WEST TOWARD THE MOUNTAINS BY 06Z. DOUBT THIS WILL BE ENOUGH TO
GENERATE MUCH CONVECTION AS UPSLOPE FLOW WEAKENS CONSIDERABLY BY
MORNING...BUT MIGHT BE JUST ENOUGH LIFT TO BRING SOME PATCHY LOW
CLOUDS AND FOG BACK INTO THE FAR SOUTHEAST BY MORNING. MADE FEW
CHANGES TO OVERNIGHT GRIDS.  --ETP

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

THURSDAY THROUGH SATURDAY...THIRD DAY IN THE ROW WHERE THE EXTENDED
FORECAST SOLUTION LOOKS VERY FAMILIAR. MODELS CONTINUE IN KEEPING
THE AXIS OF THE UPPER RIDGE OF HI PRES OVER THE 4 CORNERS INTO THE
WEEKEND...WITH MULTIPLE UPPER DISTURBANCES RIDING AROUND THE RIDGE
AND DOWN ACROSS EASTERN CO. COUPLED WITH AVAILABLE LLVL
MOISTURE...THERE WILL BE A DAILY SHOT AT ISOLATED CONVECTION ACROSS
THE E PLAINS AND E SLOPES OF THE SOUTHERN FRONT RANGE EACH AFTN AND
EVE. GIVEN PAST PERFORMANCE OF STORM ACTIVITY THE PAST FEW
DAYS...DECIDED TO LOWER POPS OUT OF THE SCATTERED REALM FOR NOW.
LOOKING AT 0-6 KM BULK SHEAR AND SFC CAPE CHARTS...THERE WILL ALSO
BE THE DAILY CHANCE FOR A FEW OF THE STORMS TO BECOME SEVERE...MOST
LIKELY ALONG THE CO/KS BORDER. WESTERN PORTIONS OF THE CWA WILL
REMAIN FOR THE MOST PART HOT AND DRY. TEMPS ARE FORECAST TO REMAIN
AT OR SLIGHTLY ABOVE NORMAL LEVELS THROUGH THE EXTENDED FORECAST.

SUNDAY THROUGH TUESDAY...LONG RANGE MODELS STILL SHOW A LONGWAVE
TROUGH MOVING ONSHORE ACROSS THE WEST COAST BEGINNING SUNDAY...WHICH
COULD EDGE THE UPPER RIDGE TO THE EAST SLIGHTLY AND USHER IN A MORE
SW FLOW ALOFT FOR THE ROCKY MT REGION. THIS WOULD MEAN DRY AND WARM
CONDITIONS FOR THE CWA TO START THE NEW WORK WEEK...AND A POSSIBLE
RETURN TO CRITICAL FIRE WEATHER CONDITIONS...DEPENDENT ON WINDS.
STAY TUNED. MOORE

&&

.AVIATION...
VFR AT ALL TAF SITES TODAY...WITH VERY ISOLATED -SHRA/-TSRA POSSIBLE
LATE THIS AFTERNOON AND EARLY THIS EVENING PRODUCING SOME GUSTY
WINDS...BUT LITTLE IN THE WAY OF CIG/VIS RESTRICTION. SOME PATCHY
MVFR STRATUS POSSIBLE LATE TONIGHT EAST OF I-25 AND ALONG THE PALMER
DIVIDE...BUT WILL KEEP MENTION OUT OF THE KCOS TAF FOR NOW...AS WEAK
NORTHEAST SURFACE WINDS SHOULD TEND TO DISSIPATE ANY LOWER CLOUDS
MOVING SOUTH FROM THE HIGHER TERRAIN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Jun 18, 5:47 AM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT WED JUN 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER FAR SOUTHEAST
PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE ALONG AND EAST
OF A LINE FROM LA JUNTA TO TRINIDAD LATE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO 2
INCHES IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL
POSSIBLE WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST OVER THE MOUNTAINS...VALLEYS AND INTERSTATE 25
CORRIDOR...ONLY ISOLATED THUNDERSTORMS ARE FORECAST...WITH WIND
GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN
THREATS. LITTLE OR NO RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
PLAINS AND MOUNTAINS THURSDAY THROUGH SATURDAY. THE MAIN THREATS
FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS AROUND 45 MPH...AND POSSIBLY SOME HAIL AROUND 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS.

The radar

The Pueblo radar (KPUX), 171 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
June 18, 1:26 PM MST to 1:28 PM MST
Where
Baca County, 10.98 mi W of Two Buttes
Measured
0.75 in hail
Reported by
Public
Coordinates
37.560, -102.600

Hail, Baca

When
June 18, 3:15 PM MST to 3:20 PM MST
Where
Baca County, Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.580

Hail, Prowers

When
June 18, 6:20 PM MST to 6:27 PM MST
Where
Prowers County, 27.64 mi S of Holly
Measured
0.75 in hail
Reported by
Public
Coordinates
37.650, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104692, 104693, 104694.